Alert archive / Virginia / Flash Flood Warnings in 2018

Flash Flood Warning 18, NWS Blacksburg, VA

May 19, 2018Bedford County, Virginia

NWS Blacksburg, VA issued this flash flood warning at May 19, 2018, 8:27 PM EDT for Bedford County, Virginia. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2018, 8:27 PM EDT (00:27 UTC)
Expired
May 20, 2018, 2:30 AM EDT
In force
6 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

County Bedford County, VA

The radar

The Roanoke radar (KFCX), 74 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 45 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 0.5 hours before the alert went out and 14 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2018-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 127 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2018-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 137 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
127 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
1075 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
137 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

069 
WGUS51 KRNK 200027
FFWRNK
VAC019-200630-
/O.NEW.KRNK.FF.W.0018.180520T0027Z-180520T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service BLACKSBURG VA
827 PM EDT SAT MAY 19 2018

The National Weather Service in BLACKSBURG has issued a

* Flash Flood Warning for...
  Bedford County in south central Virginia...

* Until 230 AM EDT Sunday

* At 826 PM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly.

* Some locations that will experience flooding include...
  Bedford...
  Stewartsville...
  Huddleston...
  Big Island...
  and Montvale.

This includes The following Location The National D-Day Memorial.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.

&&

LAT...LON 3751 7934 3751 7927 3746 7922 3745 7927
      3739 7923 3706 7944 3706 7949 3701 7948
      3705 7954 3704 7960 3714 7967 3723 7978
      3722 7983 3727 7986 3738 7977 3740 7981
      3748 7968 3745 7959 3757 7944 3762 7944

$$

MBS
2 follow-up statements
965 
WGUS71 KRNK 200240
FFSRNK

Flash Flood Statement
National Weather Service BLACKSBURG VA
1040 PM EDT SAT MAY 19 2018

VAC019-200630-
/O.CON.KRNK.FF.W.0018.000000T0000Z-180520T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bedford VA-
1040 PM EDT SAT MAY 19 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 230 AM EDT FOR 
BEDFORD COUNTY...

At 1033 PM EDT, Doppler radar indicated thunderstorms producing 
heavy rain across the warned area.  Flooding has been reported near 
Bedford and a mudslide is blocking one lane of eastbound Route 460 
about one mile southwest of Bedford city. As the rain continues to 
fall across the saturated ground additional flash flooding can 
occur. 

Some locations that will experience flooding include...
Bedford...
Stewartsville...
Huddleston...
Big Island...
and Montvale.

This includes The following Location The National D-Day Memorial.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.

&&

LAT...LON 3751 7934 3751 7927 3746 7922 3745 7927
      3739 7923 3706 7944 3706 7949 3701 7948
      3705 7954 3704 7960 3714 7967 3723 7978
      3722 7983 3727 7986 3738 7977 3740 7981
      3748 7968 3745 7959 3757 7944 3762 7944

$$

07
010 
WGUS71 KRNK 200637
FFSRNK

Flash Flood Statement
National Weather Service BLACKSBURG VA
237 AM EDT SUN MAY 20 2018

VAC019-200647-
/O.EXP.KRNK.FF.W.0018.000000T0000Z-180520T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bedford VA-
237 AM EDT SUN MAY 20 2018

...THE FLASH FLOOD WARNING FOR BEDFORD COUNTY HAS EXPIRED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.

LAT...LON 3751 7934 3751 7927 3746 7922 3745 7927
      3739 7923 3706 7944 3706 7949 3701 7948
      3705 7954 3704 7960 3714 7967 3723 7978
      3722 7983 3727 7986 3738 7977 3740 7981
      3748 7968 3745 7959 3757 7944 3762 7944

$$

RAB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at May 19, 7:58 PM EDT, 29 minutes earlier.

Area forecast discussion, May 19, 7:58 PM EDT, 29 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
758 PM EDT Sat May 19 2018

.SYNOPSIS...
A frontal boundary across the region will slowly lift north as a
warm front today. Several waves of low pressure will ride north
along the front acting to enhance showers and thunderstorms. Warm
and humid conditions will continue this weekend.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
As of 945 AM EDT Saturday...

A flood warning has been issued for the Roanoke River at
Brookneal, and the flood warning for the Dan River at South
Boston has been upgraded to moderate flood stage.

Trimmed back PoPs to better match what is currently on the
radar. Further, adjusted sky to better match the clearing
over/near the Mountain Empire seen on satellite. Also adjusted
temps to match current observations, but forecast highs still
appear to be on track.

.NEAR TERM /THROUGH SUNDAY/...
As of 315 PM EDT Saturday...

Flash flood watch in the east will continue through midnight.

A frontal boundary will continue to lift north of the region this
afternoon. For eastern portions of the forecast area, a main axis of
gulf moisture is bringing ongoing isolated showers and plenty of
clouds. Low pressure to the west will shift the flow more to the
southwest allowing for moisture to continue to entrain into the
region. This combined with a shortwave passing is the impetus
for the showers and thunderstorms currently moving through the
region which will continue into the nightime hours. Considering
the ambient conditions from the copious amounts of rain we have
seen lately, main concerns with any thunderstorm would come with
any quick downpours or potentially any training which may
quickly lead to flooding issues.

During the pre-dawn hours, far removed from any diurnal support,
most of the remaining showers will fizzle out. GFS guidance even
suggests some scattering out of the cloud deck at this time and many
locations getting some sunshine Sunday morning. This is evident of
some weak high pressure building into the region as the main axis of
gulf moisture continues toward the coast. This will set the stage
for very warm and humid conditions leading toward chances for
diurnally driven showers and thunderstorms during the afternoon. As
would normally be the case in these summerlike conditions, without
any larger scale forcing, these showers and thunderstorms will be
more likely in the mountains, with some possibly forming over the
Blue Ridge and drifting east over the lower elevations.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY NIGHT/...
As of 315 AM EDT Saturday...

Though important mesoscale details remain rather elusive in the
period, which limits forecaster confidence on specific details to no
better than moderate, large-scale regime favors a continuation of
the wet weather pattern we've been stuck in of late. It's unclear
we'll see the high rain rates as over the last couple days. Given
the state of the soil moisture conditions, rivers, and south-to-
north rain training on the eastern end of another subtropical low
coming out of the eastern Gulf suggest that a renewed flood threat
may again be a focal point in this period, at least in a localized
sense.

Overall synoptic regime will remain generally little changed, as a
continued influx of subtropical moisture looks to resume again as
another upper low moves up from the eastern Gulf. Meanwhile early in
the short-term period (Sunday night into Monday), the westerlies
which have been largely to our north will begin to buckle somewhat
more to the south into the mountains of eastern WV into the
northern/central Blue Ridge, with ill-defined/subtle mid-level vort
maxes in this mid-level westerly regime serving as foci for
additional showers and thunderstorms.

Sunday night and early Monday, there's some indication in the 12z
guidance of a weakened convective complex as the stronger westerlies
build south. Storms may again fire on remnant outflow from this
overnight activity on Monday afternoon. Shear isn't particularly
strong suggesting disorganized pulse multicells are most probable if
convection develops, but there is enough progged modest to moderate
instability amid filtered sun to partly cloudy skies to offer a
window of isolated to scattered strong storms north of Route 460.
SPC does show a Marginal Risk/5% severe probability for this general
area Monday. Any threat likely wanes with the diurnal cycle. Monday
night through Tuesday night look to feature continued chances for
showers and embedded thunder, with SREF showing PWATs of 1.25-1.5"
advecting north/north-northeast against the Blue Ridge. Convective
parameters are lower for Tuesday given abundant cloud cover, PoPs
are toward the lower Likely range. From Sunday night through
Tuesday, shown areal-average rain amounts between a half to an inch
of rain, with localized potential for more in more persistent
downpours that may unfold.

Given partly to mostly cloudy skies governing much of the period,
kept temperatures on the lower end of the guidance envelope on the
highs, and milder side of guidance for the lows. Generally highs mid
70s to mid 80s and lows in the 60s, with a continued somewhat humid
feel (dewpoints in the 60s).

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
As of 315 AM EDT Saturday...

Global models point to Wednesday and Thursday as days with a
relative minimum in rain chances, as a high pressure area over New
England wedges down the Appalachians. This will likely shunt the
subtropical plume of moisture further to the south and allow for a
couple of somewhat drier days. Temperatures begin to trend somewhat
more seasonal for the midweek period.

An early look at Friday and the Memorial Day weekend looks unsettled
with a potential return the chances for rain showers and
thunderstorms back into our area. This is indicated by most global
models as a cold front slowly sags south from the Great Lakes/mid-
Mississippi Valley, with another potential surge of moisture of
subtropical origin returns from the south.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
As of 755 PM EDT Saturday...

Visible satellite pictures showed stratus banked up against the
east side of the Blue Ridge late this afternoon. KROA was just
on the edge of the low cloud and will oscillate between IFR and
VFR through midnight. West of the mountains outside of the
showers and thunderstorms ceilings were VFR.

Two main bands of showers and isolated thunderstorms were
tracking northeast across Kentucky, West Virginia, and Virginia
this evening. Showers and thunderstorms were more isolates east
of the Blue Ridge but a thunderstorm was just upstream of KLYH.

Medium confidence of any improvement in the ceilings east of the
mountains overnight and low confidence with the formation of any
fog. The temperature at KBLF dropped down to the dew point as
the first storm went through so at this point that is the most
likely airport to get MVFR or lower visibility due to fog.

As weak high pressure builds over the Mid Atlantic region on
Sunday, moisture will decrease. Southwest Virginia, northwest
North Carolina and southeast West Virginia will become VFR by
late morning, with medium confidence in this timing.

.Extended Aviation Discussion...

Diurnally driven isolated showers and thunderstorms will develop
Sunday afternoon.

Another weak cold front will bring increasing coverage of
showers and thunderstorms again on Monday. Scattered MVFR
showers and thunderstorms are possible Monday night into Tuesday
with another round likely Wednesday. Conditions are expected to
improve later in the week.

&&

.HYDROLOGY...
Update as of 1000 AM EDT Saturday...

A flood warning has been issued for the Roanoke River at
Brookneal, and the flood warning for the Dan River at South
Boston has been upgraded to moderate flood stage.

Previous discussion...

A Flash Flood Watch is in effect portions of forecast area
until Midnight for the potential for heavy rains.

The Flood Warning continues for the following rivers in North
Carolina and Virginia...

Dan River near Danville
Dan River at Paces affecting Halifax County
Dan River at South Boston affecting Halifax County

The Flood Warning continues for the following rivers in
Virginia.. Roanoke (Staunton) River at Randolph affecting
Charlotte and Halifax Counties

Several days of heavy rainfall with amounts ranging from
2 to as much as 6 inches across parts of the Roanoke and Dan
River basins will cause flooding along the river in parts of
Rockingham, Pittsylvania, the City of Danville and downstream
in Halifax County.

Flash Flooding is a main concern until Midnight, as well as
flooding on small creeks, streams, and smaller rivers as a
result of bands of tropical rain showers and thunderstorms that
are expected across the area. Added heavy rain will likely cause
more flooding especially along and east of the Blue Ridge this
afternoon into this evening as bands tend to train across the
region. These bands will be very efficient rainfall producers
with rates of 2 inches or more per hour possible. This could
result in another 1 to 3 inches of rain in spots. Given such wet
antecedent conditions, it wont take much additional rain to
cause at least minor flooding.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flash Flood Watch until midnight EDT tonight for VAZ022>024-
     032>035-043>047-058-059.
NC...Flash Flood Watch until midnight EDT tonight for NCZ003>006-
     019-020.
WV...None.

&&

SYNOPSIS...JR
NEAR TERM...JR
SHORT TERM...AL
LONG TERM...AL
AVIATION...AMS/JR
HYDROLOGY...JH/KK
Hazardous weather outlook, May 19, 2:52 PM EDT, 5 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
252 PM EDT Sat May 19 2018

NCZ003>006-019-020-VAZ022>024-032>035-043>047-058-059-201900-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Roanoke-Botetourt-
Rockbridge-Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-
Campbell-Appomattox-Buckingham-Halifax-Charlotte-
252 PM EDT Sat May 19 2018

...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001-002-018-VAZ007-009>020-WVZ042>044-507-508-201900-
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-
Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Mercer-
Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
252 PM EDT Sat May 19 2018

This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 19, 7:01 PM EDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
701 PM EDT SAT MAY 19 2018

VAZ010-011-013-WVZ042>044-507-508-192345-
Giles-Pulaski-Bland-Western Greenbrier-Mercer-Summers-Eastern
Greenbrier-Monroe-
701 PM EDT SAT MAY 19 2018

...THUNDERSTORMS WILL AFFECT PULASKI...GILES...EASTERN
BLAND...GREENBRIER...EASTERN SUMMERS... SOUTHEASTERN MERCER AND
MONROE COUNTIES...

Until 745 PM EDT

At 659 PM EDT, showers and thunderstorms extended from near Duo
through Red Sulphur Spring to near Wytheville. Movement was east at
35 mph.

Wind gusts around 40 mph and very heavy rainfall are possible with
these storms.

Locations impacted include...
Radford...
Alleghany...
Pulaski...
Lewisburg...
and Pearisburg.

This includes The following Location The West Virginia State
Fairgrounds.

Ponding of water on roadways and some localized flooding are
possible. Do not drive your vehicle through flooded roadways.

LAT...LON 3805 8027 3806 8004 3795 8006 3769 8030
      3763 8022 3756 8033 3752 8029 3742 8048
      3731 8043 3723 8062 3720 8051 3712 8060
      3706 8055 3700 8059 3696 8082 3707 8091
      3703 8115 3750 8084 3808 8071 3825 8039
TIME...MOT...LOC 2259Z 252DEG 31KT 3810 8063 3752 8076 3697 8113

MBS
Special weather statement, May 19, 7:03 PM EDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
703 PM EDT SAT MAY 19 2018

VAZ018-023-192330-
Botetourt-Craig-
703 PM EDT SAT MAY 19 2018

...A STRONG THUNDERSTORM WILL AFFECT
NORTHEASTERN CRAIG AND WEST CENTRAL BOTETOURT COUNTIES...

Until 730 PM EDT

At 702 PM EDT, a strong thunderstorm was located over New Castle,
moving northeast at 20 mph.

Winds of 40 mph to 50 mph and locally heavy rainfall are possible
with this storm.

Locations impacted include...
New Castle...
and Oriskany.

Ponding of water on roadways and some localized flooding are
possible. Do not drive your vehicle through flooded roadways.

LAT...LON 3765 8002 3766 8000 3759 7987 3746 8008
      3750 8015 3763 8008 3766 8003
TIME...MOT...LOC 2302Z 216DEG 18KT 3751 8009

MBS
Special weather statement, May 19, 7:44 PM EDT, 43 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
744 PM EDT SAT MAY 19 2018

VAZ034-200030-
Bedford-
744 PM EDT SAT MAY 19 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN BEDFORD COUNTY...

Until 830 PM EDT

At 743 PM EDT, a strong thunderstorm was located near Northwest Smith
Mountain Lake, moving northeast at 15 mph.

Wind gusts of 40 mph to 50 mph and very heavy rainfall are possible
with this storm.

Ponding of water on roadways and some localized flooding are
possible. Do not drive your vehicle through flooded roadways.

Locations impacted include...
Bedford...
Moneta...
Stewartsville...
Montvale...
and Chamblissburg.

This includes The following Location The National D-Day Memorial.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3725 7941 3713 7965 3716 7968 3715 7969
      3716 7970 3715 7970 3715 7971 3719 7972
      3719 7976 3720 7976 3720 7978 3723 7978
      3721 7980 3723 7982 3722 7984 3727 7986
      3746 7963
TIME...MOT...LOC 2343Z 230DEG 15KT 3719 7978

MBS
Special weather statement, May 19, 7:47 PM EDT, 40 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
747 PM EDT SAT MAY 19 2018

VAZ019-WVZ044-507-508-200030-
Alleghany-Western Greenbrier-Eastern Greenbrier-Monroe-
747 PM EDT SAT MAY 19 2018

...strong THUNDERSTORMS WILL AFFECT NORTHWESTERN ALLEGHANY COUNTY IN
WEST CENTRAL VIRGINIA...CENTRAL GREENBRIER AND NORTHEASTERN MONROE
COUNTIES IN SOUTHEASTERN WEST VIRGINIA...

Until 830 PM EDT

At 745 PM EDT, radar indicated strong thunderstorms extended from
near Leonard through Maxwelton to Organ Cave. Movement was northeast
at 20 mph.

Wind gusts up to 40 mph and very heavy rainfall are possible.

Locations impacted include...
Alleghany...
Covington...
Lewisburg...
White Sulphur Springs...
and Ronceverte.

Ponding of water on roadways and some localized flooding are
possible. Do not drive your vehicle through flooded roadways.

LAT...LON 3822 8036 3811 8036 3805 8026 3804 8016
      3806 8011 3806 7997 3800 8000 3795 8005
      3794 8003 3796 8000 3795 7998 3772 8001
      3760 8049 3785 8054 3823 8037
TIME...MOT...LOC 2345Z 241DEG 18KT 3820 8034 3789 8046 3771 8043

MBS
Special weather statement, May 19, 7:49 PM EDT, 38 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
749 PM EDT SAT MAY 19 2018

VAZ011-013-014-200030-
Giles-Pulaski-Montgomery-
749 PM EDT SAT MAY 19 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN PULASKI...GILES AND
NORTHWESTERN MONTGOMERY COUNTIES...

Until 830 PM EDT

At 748 PM EDT, a strong thunderstorm was located near White Gate,
moving northeast at 25 mph.

Winds up to 40 mph and very heavy rain are possible with this storm.

Locations impacted include...
Blacksburg...
Pearisburg...
Pembroke...
Newport...
and Mountain Lake.

This includes The following Location Virginia Tech.

Ponding of water on roadways and some localized flooding are
possible. Do not drive your vehicle through flooded roadways.

LAT...LON 3745 8054 3721 8038 3708 8091 3710 8093
      3711 8093 3712 8089 3715 8086 3717 8088
      3718 8086 3719 8087 3718 8089 3721 8093
TIME...MOT...LOC 2348Z 241DEG 22KT 3716 8088

MBS
Special weather statement, May 19, 7:57 PM EDT, 30 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
757 PM EDT SAT MAY 19 2018

VAZ007-009-200100-
Tazewell-Smyth-
757 PM EDT SAT MAY 19 2018

...STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN SMYTH AND TAZEWELL
COUNTIES...

Until 900 PM EDT

At 756 PM EDT, radar indicated strong thunderstorms extending from
near R.d. Bailey Lake to near Lebanon. Movement was east at 30 mph.

Winds of 30 mph to 40 mph and very heavy rain are possible with
these storms.

Locations impacted include...
Richlands...
Tazewell...
Saltville...
Cedar Bluff...
and Raven.

Ponding of water on roadways and some localized flooding are
possible. Do not drive your vehicle through flooded roadways.

LAT...LON 3715 8190 3720 8176 3724 8174 3720 8168
      3721 8156 3724 8151 3726 8150 3725 8148
      3727 8145 3727 8142 3731 8140 3734 8136
      3690 8149 3684 8175 3693 8183 3695 8182
      3696 8178 3705 8182 3711 8189
TIME...MOT...LOC 2356Z 248DEG 25KT 3765 8186 3684 8209

MBS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 8:35 PM EDTSpecial Weather StatementRNKSmyth, Tazewell40 min
May 19, 8:38 PM EDTAreal Flood AdvisoryRNKFranklin, Henry, Patrick33 min
May 19, 8:42 PM EDTSpecial Weather StatementRNKAlleghany, Bath, City of Covington63 min
May 19, 8:53 PM EDTAreal Flood AdvisoryRNKBland, Grayson, Smyth, Tazewell, Wythe6 hr
May 19, 9:08 PM EDTFlash Flood WarningRNKFranklin, Henry, Patrick6 hr
May 19, 9:16 PM EDTAreal Flood AdvisoryRNKCraig5 hr
May 19, 9:19 PM EDTSpecial Weather StatementRNKSmyth41 min
May 19, 9:53 PM EDTAreal Flood AdvisoryRNKBotetourt, Rockbridge4 hr
May 19, 10:46 PM EDTSpecial Weather StatementRNKHenry, City of Martinsville89 min
May 19, 11:46 PM EDTSpecial Weather StatementRNKPittsylvania, City of Martinsville74 min
May 20, 3:07 AM EDTAreal Flood WarningRNKFranklin, Henry5 hr
May 20, 8:01 AM EDTAreal Flood WarningRNKHenry, City of Martinsville119 min
May 20, 2:59 PM EDTSpecial Weather StatementRNKHenry46 min
May 20, 3:47 PM EDTSpecial Weather StatementRNKHenry43 min
May 20, 5:31 PM EDTFlash Flood WarningRNKPatrick4 hr
May 20, 6:35 PM EDTSpecial Weather StatementRNKAlleghany, Bath, Rockbridge, City of Buena Vista, City of Covington, City of Lexington55 min
May 20, 6:45 PM EDTSpecial Weather StatementRNKBuckingham60 min
May 20, 7:06 PM EDTSevere Thunderstorm WarningRNKBuckingham54 min
May 20, 7:16 PM EDTAreal Flood WarningRNKCarroll, Patrick106 min
May 20, 7:59 PM EDTSpecial Weather StatementRNKBuckingham61 min

Nearby

Flash Flood Warnings in Virginia, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.